Illinois, 2008

Cold in Illinois, February 23 to 25, 2008

February 23 to 25, 2008 · NWS LOT · 1 event in 1 county or zone

Low temperatures dropped into the teens on February 24th, with a low temperature of 17 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dropped into the teens on February 24th, with a low temperature of 17 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 23, 5:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 5:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
529 PM CST SAT FEB 23 2008

.DISCUSSION...
330 PM CST

MOSTLY CLEAR AND WX NIL THRU WEEKEND AS LARGE...SPRAWLING AREA OF
HIGH PRESSURE MOVES OVER THE REGION. SOME PATCHY FOG POSSIBLE
TONIGHT...BUT PROBABILITY OF DROPPING INTO ADVISORY CRITERIA LEVELS
IS LOW. GIVEN THE CLEAR SKIES AND CALM WINDS...HAVE DROPPED TEMPS
ACROSS THE AREA A FEW DEGREES BELOW GUIDANCE VALUES...RANGING FROM
THE UPPER SINGLE DIGITS OVER THE NORTHWEST TO AROUND 20 OVER THE
SOUTHEAST.

THE MAIN CONCERN FOR THE FORECAST IS STILL FOCUSED ON THE STORM
SYSTEM EXPECTED TO IMPACT THE MONDAY. THE GFS AND ECMWF CONTINUE
TO HAVE THE BETTER...OR AT LEAST PREFERRED...SOLUTION FOR THE
TRACK OF THE SYSTEM. THE 12Z GFS AND ECMWF CONTINUE TO TREND
FARTHER SOUTH WITH THE TRACK OF THE SFC LOW. THIS HAS BEEN THE
TREND WITH MANY SYSTEM THIS WINTER...SO NOT AT ALL SURPRISED THAT
THE LATEST MODEL RUNS ARE FOLLOWING THIS TRACK. THE NAM CONTINUE
TO BE AN OUTLIER WITH A MORE NORTHERLY TRACK THROUGH NRN ILLINOIS.
THE ECMWF TRACK IS ACTUALLY A LITTLE SOUTH OF THE GFS TRACK...BUT
IS SLIGHTLY FASTER. GENERALLY PREFER THE ECMWF SFC LOW TRACK WITH
THIS SYSTEM. HAVE NOT MADE ANY WHOLESALE CHANGES TO THE GOING
FORECAST...MAINLY SOME REFINEMENT TO THE LEADING EDGE AND TRAILING
EDGE OF THE ASSOCIATED PCPN AREA. SINCE THE MODELS ARE INDICATING
A WIDE OPEN GULF WITH STRONG WARM/MOISTURE ADVECTION IN ADVANCE OF
THE SYSTEM FOR A CONSIDERABLE AMOUNT OF TIME...FEEL THAT THE
HIGHER QPF VALUES OF THE GFS ARE NOT OUT OF THE QUESTION...THOUGH
THERE IS SOME DISAGREEMENT WITH THE NCEP GUIDANCE ON THIS IDEA.
SO...BASED ON THE HIGHER QPF VALUES...HAVE A SWATH OF HEAVY SNOW
OVER THE NRN HALF OF THE CWA...WITH UPWARDS OF 7-8 INCHES
POSSIBLE...AND 4 TO 6 INCHES OVER THE SRN LOCATIONS. GIVEN THAT
THERE IS ALWAYS A LITTLE UNCERTAINTY TO THE EXACT TRACK OF THE
SYSTEM...WILL HOLD OFF ON ISSUING A WATCH JUST YET SINCE THE HEAVY
SNOW WILL LIKELY OCCUR DURING THE 4TH AND 5TH PERIODS OF THE NEW
FORECAST. GIVEN THE RATHER WARM THERMAL PROFILES EXPECTED TO BE IN
PLACE FOR THE BEGINNING OF THE PCPN EVENT...EXPECT ALL RAIN
INITIALLY OVER THE CWA...WITH THE EXCEPTION OF THE NRN TIER
COUNTIES...WHICH SHOULD START OUT WITH A RAIN/SNOW MIX. IF THE SFC
LOW TRACK CONTINUES TO TREND SOUTH AS WITH RECENT MODEL RUNS...THE
RAIN-SNOW LINE WILL HAVE TO BE ADJUSTED SOUTHWARD. AS THE LOW
MOVES TO THE EAST...PCPN WILL QUICKLY CHANGE OVER TO ALL SNOW AS
DEEP LAYER COLD AIR IS DRAWN SOUTHWARD BEHIND THE LOW. WITH STRONG
HIGH PRESSURE BUILDING OVER THE NRN PLAINS TUESDAY NIGHT AND
WEDNESDAY...THERE COULD BE A MORE EXTENDED PERIOD OF LAKE EFFECT
SNOW OVER THE NWRN INDIANA COUNTIES...PARTICULARLY PORTER
COUNTY...SO HAVE UPPED POPS THERE FOR TUESDAY NIGHT AND WEDNESDAY.
FLOODING POTENTIAL WILL ALSO REQUIRE CLOSE MONITORING PARTICULARLY
MONDAY AFTERNOON AND EVENING. THE ILLINOIS...KANKAKEE AND IROQUOIS
RIVERS HAVE STILL NOT TOTALLY RECOVERED FROM RECENT RAINS AND
SNOW MELT AND THE ADDITIONAL RAINFALL WILL LIKELY LEAD TO
ADDITIONAL FLOODING IN THESE BASINS. FOR THE LONGER TERM FORECAST
PERIOD...HAVE NOT STRAYED TOO FAR FROM THE HPC MANUAL
GUIDANCE...WITH THE EXCEPTION OF TEMPERATURES. WITH A BLANKET OF
FRESH SNOWFALL AND HIGH PRESSURE BUILDING OVER THE REGION...HAVE
DECREASED TEMPERATURES BELOW GUIDANCE VALUES...WHICH TEND TO BE
OVERLY INFLUENCED BY CLIMATOLOGY TOWARD THE END OF THE FORECAST
PERIOD. SO...EXPECT THAT BOTH HIGHS AND LOWS WILL BE SIGNIFICANTLY
LOWER THAN SEASONAL NORMAL LEVELS AND WELL BELOW GUIDANCE LEVELS
AS WELL.

KREIN

&&

.AVIATION...
530 PM CST

0000 UTC TAFS...STARTING OFF CLEAR THIS EVENING WITH WINDS LIGHT
WEST WINDS DROPPING OFF TO NEAR CALM OVERNIGHT. SHUD AGAIN SEE
SOME LIGHT FOG WEST OF OHARE...PROBLY DROPPING 3-5 MI AT RFD AND
PSBLY DOWN TO 2 AROUND DAYBREAK. LIKEWISE DPA DROPPING A BIT AFT
MIDNGT WITH SOME MVFR FOG IN THE FOX VALLEY PROBABLE NEARING THE
DAWN HOURS. WILL HOLD OFF ON ANY FOG FOR ORD ON EAST BUT MAY SEE 5
OR 6 MILES IN MRNG HZ AT ORD AT SUNRISE FOR AN HOUR. A LTL SHORT
WAVE CLIPPING EAST ACROSS IL LATE SUNDAY ON THE BACK SIDE OF SFC
HIGH PRESSURE. MAY SEE A LTL WAA CU BY MIDDAY AT TERMINALS BUT
NOTHING TO HAMPER AVIATION ACTVITY. WINDS SHUD PICK UP TO AROUND
10 KTS FROM THE SW ON THE BACK SIDE OF THIS RIDGE FROM LATE MRNG ON.

RLB

&&

.MARINE...
156 PM CST

HIGH PRESSURE CENTERED ACROSS THE OHIO RIVER VALLEY IS EXPECTED TO
CONTINUE MOVING EASTWARDS TONIGHT.  MEANWHILE...A WELL DEFINED RIDGE
AXIS IN ASSOCIATION WITH THIS FEATURE CONTINUES TO PROVIDE LIGHT
WINDS ACROSS MUCH OF LAKE MICHIGAN.  BY TONIGHT...A SURFACE TROUGH
IN ASSOCIATION WITH A LOW PRESSURE SYSTEM OVER CENTRAL CANADA WILL
APPROACH NORTHERN PORTIONS OF THE LAKE...LEADING TO AN INCREASE IN
WINDS DURING THE OVERNIGHT HOURS. WINDS IN THE 15 TO 20 KT RANGE
WILL THEN PERSIST ACROSS THE NORTH HALF THROUGH MUCH OF THE DAY
TOMORROW.  BY EARLY MONDAY...DEEP LOW PRESSURE IS EXPECTED TO DROP
OUT OF THE CENTRAL ROCKIES...BEFORE INTENSIFYING AS IT MOVES INTO
THE CENTRAL MISSISSIPPI RIVER VALLEY BY MONDAY NIGHT.  THE SFC LOW
IS EXPECTED TO PASS TO THE SOUTH OF THE LAKE MONDAY NIGHT...WITH
AN INCREASING PRESSURE GRADIENT EXPECTED IN ITS WAKE AS
HIGH PRESSURE BEGINS BUILDING ACROSS THE REGION BY TUESDAY
AFTERNOON.  BY TUESDAY...GALE FORCE WINDS WILL BE POSSIBLE AS STRONG
NORTHERLY FLOW MOVES DOWN THE LENGTH OF THE LAKE.

GITRO

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     LMZ740>745-777-779.

&&
Hazardous weather outlook, Feb 23, 3:59 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 PM CST SAT FEB 23 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
359 PM CST SAT FEB 23 2008 /459 PM EST SAT FEB 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE AND UPPER
ILLINOIS RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE AND
UPPER ILLINOIS RIVERS.

A STRONG WINTER STORM IS FORECAST TO AFFECT THE REGION MONDAY AND
TUESDAY. THERE IS A POSSIBILITY OF UPWARDS OF 6 TO 8 INCHES OF
SNOW OVER PORTIONS OF THE REGION NORTH OF INTERSTATE 80. LOCATIONS
TO THE SOUTH ARE EXPECTED TO RECEIVE 4 TO 6 INCHES OF TOTAL
SNOWFALL. THE PRECIPITATION WILL START OUT AS RAIN OVER MOST OF
THE OUTLOOK AREA AND CHANGE OVER TO SNOW MONDAY EVENING. SINCE
THERE IS STILL SOME UNCERTAINTY TO THE EXACT TRACK OF THE
SYSTEM...THE SNOWFALL FORECAST MAY REQUIRE ADJUSTMENT AS THE EVENT
DRAWS CLOSER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-242200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
359 PM CST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A GALE WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY
EVENING FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS. WINDS ARE
EXPECTED TO INCREASE TO NORTHEAST GALES TO 35 KNOTS LATE MONDAY
NIGHT AND CONTINUE THROUGH TUESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
359 PM CST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A GALE WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY
EVENING FOR THE THE OPEN WATERS OF LAKE MICHIGAN. WINDS ARE
EXPECTED TO INCREASE TO NORTHEAST GALES TO 35 KNOTS LATE MONDAY
NIGHT. GALES MAY REACH 40 KNOTS WITH OCCASIONAL HIGHER GUSTS
TUESDAY. THE GALES SHOULD SUBSIDE TUESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 23, 8:00 PM CST to February 25, 10:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2008-02-2478MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84274.